Quantcast
1:48 p.m., 7/29/2014 |  Sign in
91°

Expert warns acetaminophen hazards often overlooked

Special to The Dallas Examiner | 7/7/2014, 1:13 p.m.
Acetaminophen Tablets – pain reliever and fever reducer. Photo by Robyn H. Jimenez

Special to The Dallas Examiner

It may be good for aches, pains and reducing fever, but acetaminophen – the active ingredient in hundreds of over-the-counter drugs – may not always be good for you, according to experts at Parkland Health and Hospital System.

While it’s true that serious side effects from acetaminophen when used as directed are uncommon, if it’s ingested in high doses, over extended periods of time or in combination with other drugs, including alcohol, it can be harmful.

From 1998 to 2003, acetaminophen was the leading cause of acute liver failure in the United States, with 48 percent acetaminophen-related cases associated with accidental overdose, states Food and Drug Administration reports. The Centers for Disease Control estimated in 2007 that there were 1,600 cases of acute liver failure each year, most of them associated with acetaminophen.

“Most hepatologists – liver specialists – know that acetaminophen poisonings are a common and not so trivial part of our practice,” said William M. Lee, MD, internal medicine physician at Parkland.

Lee conducted a groundbreaking study of patients at Parkland in 1997 that showed acetaminophen was the leading cause of acute liver failure. His subsequent research has consistently shown similar results.

“The problem is that acetaminophen has not been recognized as a poison,” Lee said. “And some people think that if some is good for you, more would be better. And that’s just not the case.”

The main issue is acetaminophen’s effect on the liver, which processes the drug in the body. Too much acetaminophen overloads the liver’s ability to do its job properly and can cause liver damage. Since hundreds of over-the-counter medicines contain acetaminophen, it could be easy to take too much if you’re taking more than one medication.

Parents especially should be extra careful when giving acetaminophen to children. It’s important to administer the correct dosage for the age of the child.

The FDA has said that liver damage most often occurs when someone consumes products at one time that exceed more than 4,000 milligrams of acetaminophen within a 24-hour period – that equates to eight extra-strength tablets in a 24-hour period.

Symptoms of liver damage include abnormally yellow skin and eyes, dark urine, light-colored stools, nausea, vomiting and loss of appetite. Since some of the symptoms are similar to the flu, problems caused by acetaminophen may go unnoticed for some time.

Acetaminophen product labeling until recently has not mentioned that the drug can cause liver damage, only that consumers should consult their doctor if they take the medicine and consume three or more alcoholic drinks.

Lee urges consumers to read package labels closely, remembering that “APAP” is another name for acetaminophen. And to be on the safe side, he said people should not take more than 3 grams, or six extra-strength tablets per day.

The FDA recommends that you talk to your doctor, pharmacist or nurse if you have any questions about acetaminophen.

For more health tips, visit http://www.parklandhospital.com.